Rigid continuation paths I. Quasilinear average complexity for solving polynomial systems - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Journal of the American Mathematical Society Year : 2019

Rigid continuation paths I. Quasilinear average complexity for solving polynomial systems

Pierre Lairez

Abstract

How many operations do we need on the average to compute an approximate root of a random Gaussian polynomial system? Beyond Smale's 17th problem that asked whether a polynomial bound is possible, we prove a quasi-optimal bound $\text{(input size)}^{1+o(1)}$. This improves upon the previously known $\text{(input size)}^{\frac32 +o(1)}$ bound. The new algorithm relies on numerical continuation along rigid continuation paths. The central idea is to consider rigid motions of the equations rather than line segments in the linear space of all polynomial systems. This leads to a better average condition number and allows for bigger steps. We show that on the average, we can compute one approximate root of a random Gaussian polynomial system of~$n$ equations of degree at most $D$ in $n+1$ homogeneous variables with $O(n^5 D^2)$ continuation steps. This is a decisive improvement over previous bounds that prove no better than $\sqrt{2}^{\min(n, D)}$ continuation steps on the average.
Fichier principal
Vignette du fichier
rigid-paths-1.pdf (762.12 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

hal-01631778 , version 1 (09-11-2017)
hal-01631778 , version 2 (10-09-2019)

Identifiers

Cite

Pierre Lairez. Rigid continuation paths I. Quasilinear average complexity for solving polynomial systems. Journal of the American Mathematical Society, In press, 33 (2), pp.487-526. ⟨10.1090/jams/938⟩. ⟨hal-01631778v2⟩
117 View
161 Download

Altmetric

Share

Gmail Facebook X LinkedIn More